Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 4, NWS Gray, ME

May 31, 20186 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 31, 2018, 7:44 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 31, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 31, 2018, 7:44 AM EDT (11:44 UTC)
In effect from
May 31, 2018, 8:00 AM EDT
Expired
May 31, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 11.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WHUS41 KGYX 311144
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
744 AM EDT Thu May 31 2018

...Cold Water Exposure Increases Today...

.The combination of warm air temperatures, quiet weather
conditions and very cold water temperatures will increase the 
number of paddlecraft today. Do not underestimate the danger of
very cold water.

MEZ023>028-NHZ014-311945-
/O.NEW.KGYX.BH.S.0004.180531T1200Z-180601T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
744 AM EDT Thu May 31 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect through this evening.

* Location...Coastal Maine and the Seacoast of New Hampshire.

* Beach Hazard...The warm air temperatures in the 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 40s to mid
  50s.

* Timing...Through sunset today.

* Winds...South winds up to 10 mph, increasing to 10 to 15 mph
  this afternoon.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 31, 6:39 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 6:39 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
639 AM EDT Thu May 31 2018

.SYNOPSIS...
High pressure south and east of the Gulf of Maine today. This
southerly flow will also transport increased moisture into the
region which may result in showers and areas of fog tonight,
followed by showers and embedded thunderstorms on Friday in the
warm and humid airmass. A cold front will cross the region
Friday night and early Saturday. Drier conditions are expected for
Saturday as high pressure briefly builds into the region. A
series of cutoff areas of low pressure will bring cool and damp
conditions to the region Sunday and into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Have raised max temperatures for today with nearly full sunshine
expected. Made adjustments to the dew points and fire weather
grids. Otherwise, dry conditions will persist until the humidity
values increase tonight.

Prev Disc...
Sunshine on tap for today ahead of a slow moving
and complex weather system. Warm air advection will continue
over the region with H8 temperatures reaching +14C by late in
the day. This will allow for temperatures to reach the 80s
across the interior. Along the coast, a southwesterly gradient
will allow for most areas to remain in the 70s. The Midcoast
region will have cooler readings as is typical this time of the
year with the wind off the Gulf of Maine. Readings will only
reach the upper 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers gradually overspread the forecast area from west to
east tonight as a frontal system and upper level trough approach
from the west. Dew points will climb into the mid 50s to lower
60s, resulting in areas of fog during the overnight hours.
Because of these increased dew points, overnight mins will
remain in the mid to upper 50s over eastern areas and lower 60s
over much of New Hampshire.

Tropical moisture will attempt to surge north along and ahead of
the slow moving frontal boundary on Friday. Dew point values
will climb to around 70 over southern New Hampshire during the
day. The combination of the slow moving trough, tropical
moisture with precipitable water values of around two inches
will allow for the threat of locally heavy rainfall Friday
afternoon. Convection is likely as well as the atmosphere
destabilizes during the day. Thunderstorms will have the
potential to deposit rainfall rates of one to two inches per
hour. Flash flooding is a possibility, especially along the
complex higher terrain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Cold front will gradually push south of the region Friday night and
showers and thunderstorms will wind down during the evening hours.
Expect a fair amount of low level moisture to linger into Saturday
morning in the form of areas of fog and stratus. Low temperatures
overnight will range from the mid 50s north to the mid 60s south.

Low level moisture will gradually mix out on Saturday as drier air
tucks into the region around high pressure building to the north.
After a mostly cloudy morning looking for afternoon sun and
temperatures ranging through the 70s.

High pressure will continue to nose in from the northeast Saturday
night producing partly cloudy to mostly clear skies. Lows will range
from the mid 40s to mid 50s. High pressure will result in one more
nice day Sunday with mostly sunny skies and highs in the mid 60s to
lower 70s.

Complex upper air pattern setting up to the west will spawn several
areas of low pressure to the south and west of the forecast area
Sunday night. Models in fairly good agreement forecasting a deep
negatively tilted trough from the upper great lakes into the mid
Atlantic states digging southeast Sunday night before closing off
over the northeast on Monday.

Surface low over the eastern Great Lakes in tandem with low
pressure off the Jersey coast will lift northeast on Monday.
Looking for increasing clouds Sunday night with rain pushing
into southern zones toward daybreak on Monday. Some differences
showing up in the 12 hour QPF fields for Monday but both GFS and
earlier ECMWF keep the axis of heaviest precip to the south of
the region. With the complexity of this system would expect some
shifting in surface low track and intensity over the coming
days as the system evolves.

Bottom line will be an extended period of cool unsettled
weather for the northeast lasting into midweek as closed upper
low meanders over the region.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term...Mainly VFR conditions today, followed by scattered
showers and fog tonight reducing ceilings and visibilities into
the IFR category. These conditions will continue into early
Friday morning, followed by more showers and thunderstorms
Friday afternoon and reduced ceilings and visibilities.

Long Term...
Widespread IFR/LIFR ceilings/vsby Friday night and Saturday
morning...improving to VFR. VFR Saturday night and Sunday.
MVFR/IFR ceilings and vsby develop late Sunday night...persisting
through Monday.

&&

.MARINE...
Short Term...Winds may approach 25 kt over the outer waters
later today and tonight, however confidence not sufficient to
issue SCAs at this time.

Long Term...SCA's may be needed on Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

ES/JC
Hazardous weather outlook, May 31, 3:20 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
320 AM EDT Thu May 31 2018

ANZ150>152-154-010730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
320 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-MEZ007>009-012>014-018>028-NHZ001>015-010730-
Casco Bay-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
320 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered slow moving thunderstorms will produce locally heavy
rainfall Friday into Friday night. This will result in an elevated
flash flood risk...especially in the mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.